Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 21, 2003, 7:08 PM EDT for Delaware County, Otsego County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 7:08 PM EDT (23:08 UTC)
- Expired
- Jul 21, 2003, 7:35 PM EDT
- In force
- 27 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Delaware County, NY, Otsego County, NY
The radar
The Albany radar (KENX), 79 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:35 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBGM 212308
SVRBGM
NYC025-077-212340-
BULLETIN EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
710 PM EDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DELAWARE COUNTY IN CENTRAL NEW YORK
OTSEGO COUNTY IN CENTRAL NEW YORK
* UNTIL 735 PM EDT
* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF RICHFIELD
SPRINGS TO 7 MILES SOUTH OF CORBETT...MOVING NORTHEAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WESTVILLE AND TODDSVILLE AT 710 PM EDT
SPRINGFIELD AND MERIDALE AT 715 PM EDT
WOLF HOLLOW AND WESTFORD AT 720 PM EDT
KORTRIGHT AND FERGUSONVILLE AT 725 PM EDT
WORCESTER AND STAMFORD AT 730 PM EDT
THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS, AND THERE
HAVE BEEN SEVERAL REPORTS OF DOWNED TREES AND POWER LINES ACROSS SOUTH
CENTRAL NEW YORK. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES.
$$
LAT...LON 4296 7507 4243 7509 4228 7521 4209 7506
4180 7506 4248 7404 4276 7403 4296 7419
4310 7406 4364 7403What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:45 PM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 21, 2:45 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT MON JUL 21 2003 MCV TRACKING ACRS NW PA WILL CONT E AND REACH ARND BGM BY 23-00Z. THIS FEATURE WAS LOCALLY INCREASING THE WIND FIELDS AND WILL SUPPORT THE DVLPMENT OF TSRA ALONG A BNDRY THAT WAS DRAPED ACRS NE PA. SRLY FLO AHEAD OF THIS MCV CUD ADVECT IT A LITTLE FARTHER N. CONCERNED ABT NE PA LATER IN THE WATCH PD WHICH GOES UNTIL 00Z AS LIFTG FROM MCV BEGINS TO TRIGGER ACVTY. CAPES RUNNING OVR 2000 J/KG IN NE PA. IN ADDTN...THE LL WINDS ARE MORE SERLY IN NE PA WHICH CUD LOCALLY INCREASE HELICITY...MAYBE AN ISLD SUPERCELL FORMS. AGAIN NE PA AND THE SRN TIER WILL CONT TO BE UNDER THE GUN INTO THE ERLY EVE AS PER THE LATEST SPC SVR WATCH. AFTER THIS MCV TRACKS FARTHER E BNDRY WILL PROBABLY SLIDE A LITTLE FARTHER S AFTER INITIALLY BEING FORCED N. THINK BNDRY WILL REMAIN DRAPED ACRS ERN SUS REGION OF NY/WRN CATSKILLS SE THRU THE WYOMING VALLEY...ALIGNED WITH THE UPR LVL LO. ANTHR UPR LVL WAVE WAS DIVING SEWRD FM THE UPR PLAINS AND CUD REENHANCE ACVTY ALONG THIS BNDRY THIS EVE AND OVRNGT. THEREFORE...FEEL THERE WILL BE POTENTIAL FOR HVY RAIN ACRS ERN ZONES AFTER THE SVR THREAT DIES OFF LATER THIS EVE. WILL ISSUE AN ESF TO HIGHLIGHT POTENTIAL FOR FLASH FLOODING TONIGHT ALONG THIS STALLED BNDRY. FOR TUE...THERE WILL BE SOME LINGERING ACVTY IN THE ERN COUNTIES AFTER 12Z ALONG BNDRY. ASIDE FROM THIS THERE LIKELY WILL BE A LULL IN THE ACVTY INTO TUE NGT. I CANNOT RULE OUT THE CHC FOR AN AFTRN/EVE SHRA OR TSRA GIVEN THE INSTABILITY AND FLO PATTERN. NEXT MAIN FEATURE APPRCHES PA/NY FROM THE S AS A LARGER UPR LVL PV MAX DIGS INTO THE LWR OH VLLY AND SPINS UP A LL CYCLONE ACRS PA TUE NGT AND WED. THIS FEATURE WILL BRING ANOTHER SLUG OF RAIN TO NY AND PA. BELIEVE THERE CUD BE POTENTIAL FOR MORE HVY RAIN RIGHT THRU WED. SO WILL MENTION THIS IN ESF AS WELL. FOR EXTENDED...NO MAJOR CHANGES EXCEPT CHC FOR SHWRS SAT NGT INTO MONDAY ADDED AS COLD FRNT DROPS INTO THE AREA. .BGM...SVR TSTM WATCH NUMBER 787 IN EFFECT FOR MOST OF NE PA AND SC NY UNTIL 8 PM. NICOSIA
Hazardous weather outlook, Jul 21, 4:35 AM EDT, 14 hours 33 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-211030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 435 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THE STORM PREDICTION CENTER HAS PUT THE OUTLOOK AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGH THE DAY...HOWEVER...AN ABUNDANCE OF CLOUD COVER WILL GREATLY PROHIBIT THE NECESSARY SURFACE HEATING AND INSTABILITY NEEDED FOR TRULY SEVERE STORMS. THE MAIN CONCERN IS THAT UPPER LEVEL WIND SPEEDS AND WIND SHEAR WILL BECOME ABNORMALLY STRONG FOR THIS TIME OF YEAR...SO IT WILL BE POSSIBLE FOR SOME THUNDERSTORMS TO BECOME ORGANIZED ENOUGH TO TAP THIS WIND ENERGY...THUS RESULTING IN A CHANCE FOR STRONG GUSTS AND MINOR DAMAGE. HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL ALSO CONTRIBUTE TO HEAVY RAIN PRODUCING SHOWERS AND STORMS. THERE IS A CHANCE FOR LOCALIZED FLOODING...MAINLY OF URBAN AND COMMON FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN... MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY. HEAVY RAIN WILL AGAIN BE THE MAIN THREAT EACH DAY. AT THIS TIME...IT LOOKS LIKE MAIN STEM RIVERS WILL BE ABLE TO HANDLE THE ONE TO TWO INCHES EXPECTED FROM TODAY THROUGH WEDNESDAY. LOCALIZED PROBLEMS FROM HEAVY THUNDERSTORM RAINS WILL AGAIN BE THE MAIN CONCERN. CONDITIONS ARE FORECAST TO DRY OUT BY THE END OF THE WEEK WITH NO ADDITIONAL HAZARDOUS WEATHER EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS POSSIBLE IN LOCALIZED AREAS LATER THIS AFTERNOON AND EVENING. JAB
In the hours before
Local storm report, Jul 21, 5:22 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
WIND EST 60 MPH
JFCLocal storm report, Jul 21, 5:24 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
WIND EST 60 MPH
440 PM CORNING NY WIND DAMAGE
07/21/03 STEUBEN LARGE LIMBS DOWN
JFCLocal storm report, Jul 21, 6:05 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
WIND EST 60 MPH
440 PM CORNING NY WIND DAMAGE
07/21/03 STEUBEN LARGE LIMBS DOWN
530 PM ATHENS PA TREES AND WIRES DOWN
07/21/03 BRADFORD ON ROAD - ROADS CLOSED
JFCLocal storm report, Jul 21, 6:14 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
WIND EST 60 MPH
440 PM CORNING NY WIND DAMAGE
07/21/03 STEUBEN LARGE LIMBS DOWN
530 PM ATHENS PA WIND DAMAGE
07/21/03 BRADFORD TREES AND WIRES
DOWN ON ROAD - ROADS CLOSED
555 PM TOMPKINS NY WIND DAMAGE
07/21/03 TREES AND WIRES DOWN
COUNTY WIDE
605 PM CORTLANDVILLE NY WIND DAMAGE
07/21/03 CORTLAND TREES AND WIRES DOWN
JFCLocal storm report, Jul 21, 6:15 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE BINGHAMTON NY
615 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
WIND EST 60 MPH
440 PM CORNING NY WIND DAMAGE
07/21/03 STEUBEN LARGE LIMBS DOWN
530 PM ATHENS PA WIND DAMAGE
07/21/03 BRADFORD TREES AND WIRES
DOWN ON ROAD - ROADS CLOSED
555 PM TOMPKINS NY WIND DAMAGE
07/21/03 TREES AND WIRES DOWN
COUNTY WIDE
605 PM CORTLANDVILLE NY WIND DAMAGE
07/21/03 CORTLAND TREES AND WIRES DOWN
JFCSpecial weather statement, Jul 21, 6:32 PM EDT, 36 minutes before
NYZ022>025-044-055-056-PAZ038-039-043-044-047-220000- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH CANCELLATION NATIONAL WEATHER SERVICE BINGHAMTON NY 632 PM EDT MON JUL 21 2003 ...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK... CHEMUNG...SCHUYLER...STEUBEN...TIOGA AND TOMPKINS. IN NORTHEAST PENNSYLVANIA... BRADFORD. SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE REGION. WHILE ADDITIONAL SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE...THE THREAT FOR SEVERE WEATHER HAS PASSED. ...THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK... BROOME AND CORTLAND IN NORTHEAST PENNSYLVANIA... LACKAWANNA...LUZERNE...SUSQUEHANNA AND WYOMING. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. PADAVONA
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:45 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 60 min |
| Jul 21, 2:08 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 52 min |
| Jul 21, 2:10 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 50 min |
| Jul 21, 2:55 PM EDT | Severe Thunderstorm Warning | BGM | Chemung | 35 min |
| Jul 21, 2:59 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 21 min |
| Jul 21, 4:00 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 45 min |
| Jul 21, 4:22 PM EDT | Tornado Warning | BGM | Steuben | 23 min |
| Jul 21, 4:44 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben, Tioga | 61 min |
| Jul 21, 4:46 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben, Tioga | 59 min |
| Jul 21, 5:03 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Tompkins | 57 min |
| Jul 21, 5:33 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cortland | 57 min |
| Jul 21, 5:57 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 48 min |
| Jul 21, 6:22 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 53 min |
| Jul 21, 6:43 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 62 min |
| Jul 21, 6:44 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 61 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.